Any allergic reaction can be life threatening if it advances to swelling in the throat and cutting off your airway, this is called anaphlactic shock, I would get back with the Dr. or go to the emergency room, I would not have even chanced trying to use the benedryl, she may very well need a shot of epinepherin, never give her another shot of this as next time the reaction will be worse.
How long was she on the Penicillin? If she had the reaction immediately (within a few hours of the first dose), she certainly needs to be on steroids, if not get a shot of steroids, for the persistent hives. The reason is that this is considered a severe reaction when it happens this quickly, and the Benadryl is not sufficient (especially where she keeps getting the hives). She needs the anti-inflammatory properties of the steroids to calm down the inflammation and histamine reaction, both to clear up the hives and to prevent any further swelling and irritation (i.e. of the lungs, airway, etc.). The most common is Prednisone. Depending on her weight, the doctor will put her on a dose between 20 mg 2X daily (for about 5-10 days) and 30 mg 2 X daily (again, for 5-10 days).
If she had been on it for a few days already, the Benadryl should clear it up in approximately the same number of days as she was on it. For example, if she had taken the Penicillin for 3 days, it may take 3 days for the hives to clear. This is because the Penicillin has built up in her system for 3 days before the reaction, and it may take just as long to get out of her system.
How many times have you given her the Benadryl? Continue to give it every 4 hours until you get in touch with her doctor to discuss further options. It's very uncomfortable to have hives, and if she has them, it's very likely that she's feeling other symptoms of the reaction as well (itchy eyes, runny nose, nausea, etc.).
Be sure to tell your daughter to inform you if she starts feeling dizzy, like she can't breathe, like her mouth is tingly or itchy, like she has to keep clearing her throat, etc., or any other symptoms that would indicate an airway obstruction from swelling. If you notice any swelling of the eyes or any other part of her, take her into the hospital immediately.
I hope this helps and keep a close eye on your daughter -- allergic reactions, especially to medications, are nothing to fool around with. If you're ever in doubt, take her into the ER. It's definitely better to be safe than sorry with this type of thing.
(On a side note, I don't mean to worry you with any of this. If it's been over 12 hours since the hives began, a severe backlash of allergic/anaphylactic [life threatening] reactions is unlikely, but still possible so I thought I'd let you know anyway.)
Good luck with it all!